Westminster PD Narcan instructor first to administer life-saving nasal spray in the field

By Jessica Peralta

Nearly two months after he stood in a class at the Westminster Police Department instructing his colleagues on dispensing the life-saving Narcan nasal spray, Officer Nick Jezulin found himself using that same training to save a life.

It was about 1:30 a.m. on April 1 when Jezulin answered a call in a large apartment complex on the east side of Westminster for the possible heroin overdose of a 27-year-old man.

“I run in, run through the apartment,” Jezulin recalled.

He found a man attempting compressions on another man who lay unconscious on the floor. Jezulin heard a labored, shallow gurgling from the unconscious man — a sound known as the “death rattle” as the body fights to breathe.

The man had no pulse.

Westminster PD Officer Nick Jezulin describes how he used an opioid overdose kit issued to patrol officers to save the life of someone suffering from an overdose.
Photo by Steven Georges/Behind the Badge OC

Jezulin could hear officers on the radio trying to find the apartment.

“It’s a big, confusing complex,” he said.

He began performing basic CPR on the man. As soon as he started compressions, he felt a mushiness in the area and suspected the other man had possibly cracked some ribs while performing compressions earlier.

“I was telling (the victim) to stay with me,” he said.

Narcan, the brand name for naloxone, is specifically designed to stop and counteract the effects of an opioid-induced overdose. But to work, there must be some circulation in the body. Jezulin performed enough compressions to get the circulation going and get a pulse.

He administered the nasal spray, which can take 60 to 90 seconds to work.

The man came to and gasped. Jezulin moved him off his back into what is called the “recovery position,” which required rolling the man over to his left side.

As another officer arrived on scene, the man stopped breathing again. Jezulin rolled the man onto his back again for continued compressions while his partner took out another dose of Narcan from his own kit and handed it to Jezulin.

A second dose was administered. The man’s eyes opened and he gasped.

“He was basically alive again,” Jezulin said. “Eyes all big, gasping.”

Westminster PD Officer Nick Jezulin recently used an opioid overdose kit issued to patrol officers to save a life.
Photo by Steven Georges/Behind the Badge OC

Because Narcan counteracts the effects of an opioid overdose, the person brought back usually returns in the state he or she had been in before the overdose. This man was in a panic.

“Narcan basically nulls the effects of a heroin high,” Jezulin said. “Narcan turns everything back on.”

Being the first time Narcan has been used by the agency in the field, Jezulin saw this as a real-life learning experience.

“It was actually pretty cool to see,” he said.

The man he found severely pale and without a pulse was able to walk himself to the gurney, brought in by Orange County Fire Authority paramedics, in under 10 minutes.

“He was walking around and talking,” he said.

Jezulin, who was one of those certified at the agency to lead classes on administering Narcan, said because Narcan itself cannot cause an overdose, the drug is perfectly safe to administer more than once, as in this instance. But no matter how much classroom experience Jezulin had, nothing beats on-the-field training like this.

“It was definitely a learning experience,” he said. “It felt good to save somebody’s life.”